Heavy Rain, Buchanan
- When
- January 18, 6:00 AM EST to January 19, 3:00 PM EST
- Where
- Buchanan County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
5 inches of rain, before changing to snow late on the 19th. 1 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A prolong rain deposited 2 to 2.5 inches of rain, before changing to snow late on the 19th. Breaks Interstate Park had a total of 2.5 inches, Clintwood 2.3 inches, Hurley 2.2 inches, and Grundy 2.1 inches. Prior to this event, the ground was dry and the streams were low. Streams did get swift and muddy, but rose only to near bankfull in spots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 18, 3:32 AM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 332 AM EST THU JAN 18 2001 QUITE AN INTERESTING FORECAST TO FINISH OFF MY MIDNIGHT SHIFTS. MOST SIGNIFICANT STORM SYSTEM IN OVER A MONTH TO AFFECT REGION OVER THE NEXT FEW DAYS. ONE THING APPEARS CERTAIN...MANY FOLKS WILL RECEIVE SOME NEEDED WATER. MODELS IN BETTER AGREEMENT NOW WITH STORM PATH...APPEARS LOW CENTER WILL INDEED PASS JUST TO THE EAST OF THE CWA. MAIN QUESTION WILL CENTER ON WHEN CHANGEOVER HAPPENS FRIDAY AFTERNOON/NIGHT. CATEGORICAL POPS LOOKING GOOD TODAY/TONIGHT ACROSS MOST ZONES. LONE EXCEPTION WILL BE LIKELY IN FAR NW...WHERE ATMOSPHERE IS SLOW TO SATURATE. H850 FLOW NOT PARTICULARLY STRONG...BUT IT IS MOIST. PLENTY OF UVV/JET DYNAMICS TO PLAY WITH AS WELL. GOOD QPF EXPECTED...COULD SEE IN EXCESS OF AN INCH IN SOME AREAS. OF COURSE...WITH LACK OF PRECIP IN RECENT WEEKS...NOT EXPECTING MANY WATER PROBLEMS. MORNING PROBLEM WILL BE FZRA/PL POTENTIAL IN THE EASTERN MOUNTAIN VALLEYS. ALL AREAS SHOULD WARM SUFFICIENTLY TO END THREAT BY NOON. PRECIP COVERAGE/INTENSITY WILL BE BETTER THEREAFTER. THINKING QPF IS THE LIMITING FACTOR AGAINST PUTTING OUT A MORNING ADVISORY. COULD EVEN SEE A LIGHT ACCUMULATION OF SNOW ON THE HIGHEST NORTHERN MOUNTAIN PEAKS THIS MORNING...BUT CHANCE IS SMALL ENOUGH TO LEAVE OUT. SNOW CHANGEOVER FRIDAY LOOKS TO HAPPEN MORE QUICKLY THAN PREVIOUSLY THOUGHT...ETA/AVN MORE AGGRESSIVE IN MOVING COLD AIR IN THAN SLOWER NGM. LIKE SLIGHTLY LESS AGGRESSIVE ETA PATTERN. THIS SUGGESTS CHANGEOVER TO SNOW BY MID AFTERNOON IN THE FAR WEST...AND IN THE VICINITY OF 00Z SAT AT CRW/CKB. CENTRAL WEST VIRGINIA CORRIDOR COULD BE BEST LOCATION FOR SNOW ACCUMULATION THROUGH SATURDAY. WILL ALERT DAY SHIFT...A WATCH COULD BE NEEDED IF MODEL TRENDS CONTINUE. BEYOND THIS...TAPERING TO SNOW SHOWERS ON SUNDAY AS AVN FINALLY PULLS MOISTURE OUT DURING THE DAY. REST OF EXTENDED PRETTY MUCH LEFT ALONE. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END / CL
WVZ037-038-046-047-182030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 245 AM EST THU JAN 18 2001 RAINS OF OVER AN INCH...FROM TODAY THROUGH FRIDAY AFTERNOON...WILL AFFECT THE MOUNTAINOUS COUNTIES OF WEST VIRGINIA. THE PRECIPITATION COULD START AS A MIXTURE OF LIGHT SNOW...FREEZING RAIN...AND RAIN THIS MORNING. HOWEVER...ONLY RAIN IS FORECAST FOR THIS AFTERNOON... TONIGHT...AND INTO FRIDAY. THE RAIN IS THEN FORECAST TO CHANGE TO SNOW FRIDAY NIGHT. A LOT OF THE OLD ICE AND SNOW HAS ALREADY MELTED DURING THE RECENT JANUARY THAW. THERE REMAINS ABOUT 3 TO 6 INCHES OF SNOW IN THE FORESTS AND NORTHERN SLOPES. ALSO...THURSDAY MORNING WATER LEVELS ARE STILL AT LOW LEVELS. DECEMBER SAW FREQUENT LIGHT AND DRY SNOW. HOWEVER...NO HEAVY PRECIPITATION HAS FALLEN IN ABOUT A MONTH. SO DESPITE THE UPCOMING RISES ON STREAMS AND RIVERS...THE THREAT OF SIGNIFICANT WIDESPREAD FLOODING REMAINS RELATIVELY LOW. ONE CONCERN...THAT MAY CREATE A LOCALIZED PROBLEM...IS THE POSSIBILITY OF AN ICE JAM FROM THE REMAINING ICE. WATER FLOWS IN THESE HEADWATER STREAMS AND RIVERS WILL INCREASE LATE TONIGHT INTO FRIDAY...DISLODGING ANY LEFTOVER ICE. USUALLY WATER IS STILL ABLE TO FLOW THROUGH MOST ICE JAMS. YET...ITS BEST TO REPORT ANY SIGNIFICANT ICE JAM TO YOUR LOCAL COUNTY SHERIFF FOR EVALUATION. COLDER WEATHER WILL RETURN OVER THE WEEKEND TO SLOW THE REMAINING RUNOFF. .END / KTB
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>031-033>040-046-047-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 323 AM EST THU JAN 18 2001 THE FIRST SIGNIFICANT STORM IN A MONTH WILL BRING MAINLY RAIN TODAY...TONIGHT...AND INTO FRIDAY. SOME LIGHT SNOW...SLEET...OR FREEZING RAIN MAY BE SEEN THURSDAY MORNING OVER PORTIONS OF SOUTHEAST OHIO...PLUS NORTHERN AND MOUNTAINOUS COUNTIES OF WEST VIRGINIA. HOWEVER...COLDER AIR WILL GRADUALLY FILTER SOUTHEAST...DURING FRIDAY AFTERNOON AND FRIDAY NIGHT. THE RAIN WILL LIKELY CHANGE TO SNOW BEFORE DARK FRIDAY IN SOUTHEAST OHIO...THEN IN WEST VIRGINIA OVERNIGHT FRIDAY NIGHT. HOW QUICKLY THE CHANGEOVER TO SNOW MOVES EAST...THROUGH WEST VIRGINIA...AND INTO SOUTHWEST VIRGINIA...REMAINS UNCERTAIN AT THIS DISTANCE IN TIME. IT MAY BE A SLOW PROCESS. WE COULD BE SETTING THE STAGE FOR THE UNUSUAL SITUATION...WHERE IT IS SNOWING FRIDAY NIGHT ACROSS SOUTHEAST OHIO...AND EVEN THE TRI STATE AROUND ASHLAND...IRONTON...AND HUNTINGTON...BUT STILL RAINING IN THE MOUNTAINOUS COUNTIES AND SKI RESORTS. NO WINTER STORM WATCHES HAVE BEEN POSTED. IF THE THREAT OF HEAVY SNOW INCREASES...A WINTER STORM WATCH MAY BE REQUIRED FOR FRIDAY NIGHT INTO SATURDAY...FOR THE MOST FAVORED COUNTIES. .END / KTB / NATIONAL WEATHER SERVICE CHARLESTON
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>031>040-046-047-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 530 AM EST THU JAN 18 2001 THE FIRST SIGNIFICANT STORM IN A MONTH WILL BRING MAINLY RAIN TODAY...TONIGHT...AND INTO FRIDAY. LIGHT SNOW...SLEET...OR FREEZING RAIN WILL BE SEEN THURSDAY MORNING OVER PORTIONS OF SOUTHEAST OHIO...PLUS NORTHERN AND MOUNTAINOUS COUNTIES OF WEST VIRGINIA. HOWEVER...COLDER AIR WILL GRADUALLY FILTER SOUTHEAST...DURING FRIDAY AFTERNOON AND FRIDAY NIGHT. THE RAIN WILL LIKELY CHANGE TO SNOW BEFORE DARK FRIDAY IN SOUTHEAST OHIO...THEN IN WEST VIRGINIA OVERNIGHT FRIDAY NIGHT. HOW QUICKLY THE CHANGEOVER TO SNOW MOVES EAST...THROUGH WEST VIRGINIA...AND INTO SOUTHWEST VIRGINIA...REMAINS UNCERTAIN AT THIS DISTANCE IN TIME. IT MAY BE A SLOW PROCESS. WE COULD BE SETTING THE STAGE FOR THE UNUSUAL SITUATION...WHERE IT IS SNOWING FRIDAY NIGHT ACROSS SOUTHEAST OHIO...AND EVEN THE TRI STATE AROUND ASHLAND...IRONTON...AND HUNTINGTON...BUT STILL RAINING IN THE MOUNTAINOUS COUNTIES AND SKI RESORTS. NO WINTER STORM WATCHES HAVE BEEN POSTED. IF THE THREAT OF HEAVY SNOW INCREASES...A WINTER STORM WATCH MAY BE REQUIRED FOR FRIDAY NIGHT INTO SATURDAY...FOR THE MOST FAVORED COUNTIES. .END / KTB / NATIONAL WEATHER SERVICE CHARLESTON
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, January 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229009, 5229010.